Remote Access Bulletin of the American Mathematical Society

Bulletin of the American Mathematical Society

ISSN 1088-9485(online) ISSN 0273-0979(print)



Asymptotic states for equations of reaction and diffusion

Author: Paul C. Fife
Journal: Bull. Amer. Math. Soc. 84 (1978), 693-726
MSC (1970): Primary 35K55, 35B40; Secondary 35B10, 35B25, 35Q99, 35R30
MathSciNet review: 0481405
Full-text PDF Free Access

References | Similar Articles | Additional Information

References [Enhancements On Off] (What's this?)

  • Herbert Amann, Invariant sets and existence theorems for semilinear parabolic and elliptic systems, J. Math. Anal. Appl. 65 (1978), no. 2, 432–467. MR 506318, DOI
  • R. Aris, 1975, The mathematical theory of diffusion and reaction in permeable catalysts. I, II, Clarendon Press, Oxford. D. G. Aronson, 1977a, Topics in nonlinear diffusion, CBMS/NSF Lecture Notes, SIAM (to appear).
  • D. G. Aronson, The asymptotic speed of propagation of a simple epidemic, Nonlinear diffusion (NSF-CBMS Regional Conf. Nonlinear Diffusion Equations, Univ. Houston, Houston, Tex., 1976) Pitman, London, 1977, pp. 1–23. Res. Notes Math., No. 14. MR 0490046
  • D. G. Aronson and H. F. Weinberger, Nonlinear diffusion in population genetics, combustion, and nerve pulse propagation, Partial differential equations and related topics (Program, Tulane Univ., New Orleans, La., 1974) Springer, Berlin, 1975, pp. 5–49. Lecture Notes in Math., Vol. 446. MR 0427837
  • D. G. Aronson and H. F. Weinberger, Multidimensional nonlinear diffusion arising in population genetics, Adv. in Math. 30 (1978), no. 1, 33–76. MR 511740, DOI
  • C. Atkinson and G. E. H. Reuter, Deterministic epidemic waves, Math. Proc. Cambridge Philos. Soc. 80 (1976), no. 2, 315–330. MR 416645, DOI
  • J. F. G. Auchmuty, Qualitative effects of diffusion in chemical systems, Some mathematical questions in biology, IX (Proc. 11th Sympos., Denver, Colo., 1977) Lectures Math. Life Sci., vol. 10, Amer. Math. Soc., Providence, R.I., 1978, pp. 49–99. MR 521346
  • Claude Bardos and Joël Smoller, Instabilité des solutions stationnaires pour des systèmes de réaction-diffusion, C. R. Acad. Sci. Paris Sér. A-B 285 (1977), no. 4, A249–A252 (French, with English summary). MR 457941
  • Jonathan Bell and L. Pamela Cook, On the solutions of a nerve conduction equation, SIAM J. Appl. Math. 35 (1978), no. 4, 678–688. MR 512177, DOI
  • G. Carpenter, 1976, A mathematical analysis of excitable membrane phenomena, Proc. Third Europ. Meeting on Cybernetics and Systems Res.
  • Gail A. Carpenter, A geometric approach to singular perturbation problems with applications to nerve impulse equations, J. Differential Equations 23 (1977), no. 3, 335–367. MR 442379, DOI
  • Gail A. Carpenter, A geometric approach to singular perturbation problems with applications to nerve impulse equations, J. Differential Equations 23 (1977), no. 3, 335–367. MR 442379, DOI
  • Richard G. Casten, Hirsh Cohen, and Paco A. Lagerstrom, Perturbation analysis of an approximation to the Hodgkin-Huxley theory, Quart. Appl. Math. 32 (1974/75), 365–402. MR 445095, DOI
  • Nathaniel Chafee, A stability analysis for a semilinear parabolic partial differential equation, J. Differential Equations 15 (1974), 522–540. MR 358042, DOI
  • K.-N. Chueh, 1975, On the asymptotic behavior of solutions of semilinear parabolic partial differential equations, Ph.D. Thesis, Univ. of Wisconsin.
  • Donald S. Cohen, Frank C. Hoppensteadt, and Robert M. Miura, Slowly modulated oscillations in nonlinear diffusion processes, SIAM J. Appl. Math. 33 (1977), no. 2, 217–229. MR 447810, DOI
  • Hirsh Cohen, Nonlinear diffusion problems, Studies in applied mathematics, Math. Assoc. Amer. (distributed by Prentice-Hall, Englewood Cliffs, N. J.), 1971, pp. 27–64. MAA Studies in Math., Vol. 7. MR 0447846
  • Charles C. Conley, On traveling wave solutions of nonlinear diffusion equations, Dynamical systems, theory and applications (Rencontres, Battelle Res. Inst., Seattle, Wash., 1974) Springer, Berlin, 1975, pp. 498–510. Lecture Notes in Phys., Vol. 38. MR 0454415
  • C. Conley, 1975b, On the existence of bounded progressive wave solutions of the Nagumo equation (preprint).
  • Charles Conley, Isolated invariant sets and the Morse index, CBMS Regional Conference Series in Mathematics, vol. 38, American Mathematical Society, Providence, R.I., 1978. MR 511133
  • P. Hilton (ed.), Structural stability, the theory of catastrophes, and applications in the sciences, Lecture Notes in Mathematics, Vol. 525, Springer-Verlag, Berlin-New York, 1976. MR 0515875
  • Edward Conway, David Hoff, and Joel Smoller, Large time behavior of solutions of systems of nonlinear reaction-diffusion equations, SIAM J. Appl. Math. 35 (1978), no. 1, 1–16. MR 486955, DOI
  • Jack D. Cowan (ed.), Some mathematical questions in biology. V, The American Mathematical Society, Providence, R. I., 1974. Lectures on Mathematics in the Life Sciences, Vol. 6. MR 0444107
  • M. G. Crandall and P. H. Rabinowitz, 1978, The Hopf bifurcation theorem, Arch. Rational Mech. Anal. (to appear).
  • O. Diekmann, Thresholds and travelling waves for the geographical spread of infection, J. Math. Biol. 6 (1978), no. 2, 109–130. MR 647282, DOI
  • N. M. Temme (ed.), Nonlinear analysis. Vol. 1, Mathematisch Centrum, Amsterdam, 1976. With contributions by L. A. Peletier, T. H. Koornwinder, N. M. Temme, O. Diekmann and I. G. Sprinkhuizen-Kuyper; MC Syllabus, No. 26.1. MR 0493535
  • G. B. Ermentrout and J. D. Cowan, 1977, Large scale activity in neural nets (preprint).
  • John W. Evans, Nerve axon equations. III. Stability of the nerve impulse, Indiana Univ. Math. J. 22 (1972/73), 577–593. MR 393890, DOI
  • John W. Evans, Nerve axon equations. IV. The stable and the unstable impulse, Indiana Univ. Math. J. 24 (1974/75), no. 12, 1169–1190. MR 393891, DOI
  • D. Feinn and P. Ortoleva, Catastrophe and propagation in chemical reactions, J. Chem. Phys. 67 (1977), no. 5, 2119–2131. MR 495796, DOI
  • John A. Feroe, Local existence of the nerve impulse, Math. Biosci. 38 (1978), no. 3-4, 259–277. MR 479442, DOI
  • Paul C. Fife, Boundary and interior transition layer phenomena for pairs of second-order differential equations, J. Math. Anal. Appl. 54 (1976), no. 2, 497–521. MR 419961, DOI
  • P. C. Fife, 1976b, Singular perturbation and wave front techniques in reaction-diffusion problems, Proc. AMS-SIAM Symposium on Asymptotic Methods and Singular Perturbations, New York.
  • P. C. Fife, Stationary patterns for reaction-diffusion equations, Nonlinear diffusion (NSF-CBMS Regional Conf., Univ. Houston, Houston, Tex., 1976) Pitman, London, 1977, pp. 81–121. Res. Notes Math., No. 14. MR 0481539
  • P. C. Fife, On modelling pattern formation by activator-inhibitor systems, J. Math. Biol. 4 (1977), no. 4, 353–362. MR 493002, DOI
  • Paul C. Fife, Asymptotic analysis of reaction-diffusion wave fronts, Rocky Mountain J. Math. 7 (1977), no. 3, 389–415. MR 466975, DOI
  • Paul C. Fife and J. B. McLeod, The approach of solutions of nonlinear diffusion equations to travelling front solutions, Arch. Rational Mech. Anal. 65 (1977), no. 4, 335–361. MR 442480, DOI
  • R. A. Fisher, 1937, The wave of advance of advantageous genes, Ann. of Eugenics 7, 355-369. A. Gierer and H. Meinhardt, 1972, A theory of biological pattern formation, Kybernetika (Prague) 12, 30-39.
  • Alfred Gierer and Hans Meinhardt, Biological pattern formation involving lateral inhibition, Some mathematical questions in biology, VI (Proc. Eighth Sympos., Mathematical Biology, San Francisco, Calif., 1974) Amer. Math. Soc., Providence, R.I., 1974, pp. 163–183. Lectures on Math. in the Life Sciences, Vol. 7. MR 0452787
  • J. I. Gmitro and L. E. Scriven, 1966, A physicochemical basis for pattern and rhythm, Intracellular Transport (K. B. Warren, Editor), Academic Press, New York and London.
  • J. M. Greenberg, Periodic solutions to reaction-diffusion equations, SIAM J. Appl. Math. 30 (1976), no. 2, 199–205. MR 390455, DOI
  • J. M. Greenberg, Axi-symmetric, time-periodic solutions of reaction-diffusion equations, SIAM J. Appl. Math. 34 (1978), no. 2, 391–397. MR 471654, DOI
  • J. M. Greenberg and S. P. Hastings, Spatial patterns for discrete models of diffusion in excitable media, SIAM J. Appl. Math. 34 (1978), no. 3, 515–523. MR 484504, DOI
  • J. M. Greenberg, B. D. Hassard, and S. P. Hastings, Pattern formation and periodic structures in systems modeled by reaction-diffusion equations, Bull. Amer. Math. Soc. 84 (1978), no. 6, 1296–1327. MR 508454, DOI
  • Stuart Hastings, The existence of periodic solutions to Nagumo’s equation, Quart. J. Math. Oxford Ser. (2) 25 (1974), 369–378. MR 357977, DOI
  • S. P. Hastings, Some mathematical problems from neurobiology, Amer. Math. Monthly 82 (1975), no. 9, 881–895. MR 381744, DOI
  • S. P. Hastings, On the existence of homoclinic and periodic orbits for the Fitzhugh-Nagumo equations, Quart. J. Math. Oxford Ser. (2) 27 (1976), no. 105, 123–134. MR 393759, DOI
  • S. P. Hastings, On travelling wave solutions of the Hodgkin-Huxley equations, Arch. Rational Mech. Anal. 60 (1975/76), no. 3, 229–257. MR 402302, DOI
  • Daniel Henry, Geometric theory of semilinear parabolic equations, Lecture Notes in Mathematics, vol. 840, Springer-Verlag, Berlin-New York, 1981. MR 610244
  • H. Herschkowitz-Kaufman and G. Nicolis, 1972, Localized spatial structures and nonlinear chemical waves in dissipative systems, J. Chem. Phys. 56, 1890-1895.
  • Frank Hoppensteadt, Mathematical theories of populations: demographics, genetics and epidemics, Society for Industrial and Applied Mathematics, Philadelphia, Pa., 1975. Regional Conference Series in Applied Mathematics. MR 0526771
  • L. N. Howard and N. Kopell, Wave trains, shock fronts, and transition layers in reaction-diffusion equations, Mathematical aspects of chemical and biochemical problems and quantum chemistry (Proc. SIAM-AMS Sympos. Appl. Math., New York, 1974) Amer. Math. Soc., Providence, R. I., 1974, pp. 1–12. SIAM-AMS Proceedings, Vol. VIII. MR 0433038
  • L. N. Howard and N. Kopell, Slowly varying waves and shock structures in reaction-diffusion equations, Studies in Appl. Math. 56 (1976/77), no. 2, 95–145. MR 604035, DOI
  • Daniel D. Joseph, Stability of fluid motions. I, Springer-Verlag, Berlin-New York, 1976. Springer Tracts in Natural Philosophy, Vol. 27. MR 0449147
  • Ja. I. Kanel′, Stabilization of solutions of the Cauchy problem for equations encountered in combustion theory, Mat. Sb. (N.S.) 59 (101) (1962), no. suppl., 245–288 (Russian). MR 0157130
  • Ja. I. Kanel′, Stabilization of the solutions of the equations of combustion theory with finite initial functions, Mat. Sb. (N.S.) 65 (107) (1964), 398–413 (Russian). MR 0177209
  • Yoshinori Kametaka, On the nonlinear diffusion equation of Kolmogorov-Petrovskii-Piskunov type, Osaka Math. J. 13 (1976), no. 1, 11–66. MR 422875
  • James P. Keener, Activators and inhibitors in pattern formation, Stud. Appl. Math. 59 (1978), no. 1, 1–23. MR 0479051, DOI
  • D. G. Kendall, 1965, Mathematical models of the spread of infections, Mathematics and Computer Science in Biology and Medicine, Medical Research Council.
  • Hansjörg Kielhöfer, On the Lyapunov-stability of stationary solutions of semilinear parabolic differential equations, J. Differential Equations 22 (1976), no. 1, 193–208. MR 450762, DOI
  • A. N. Kolmogorov, I. G. Petrovskiĭ, and N. S. Piskunov, 1937, A study of the equation of diffusion with increase in the quantity of matter, and its application to a biological problem, Bjul. Moskovskovo Gos. Univ. 1, no. 7, 1-72.
  • N. Kopell and L. N. Howard, Plane wave solutions to reaction-diffusion equations, Studies in Appl. Math. 52 (1973), 291–328. MR 359550, DOI
  • H. Kurland, 1978, Dissertation, University of Wisconsin. D. A. Larson, 1977a, On the existence and stability of bifurcated solitary wave solutions to nonlinear diffusion equations, J. Math. Anal. Appl. D. A. Larson, 1977b, On models for two-dimensional spatially structured chemo-diffusional signal propagation (preprint).
  • Simon A. Levin, Population models and community structure in heterogeneous environments, Mathematical ecology (Miramare-Trieste, 1982) Biomathematics, vol. 17, Springer, Berlin, 1986, pp. 295–320. MR 854880
  • H. P. McKean Jr., Nagumo’s equation, Advances in Math. 4 (1970), 209–223 (1970). MR 260438, DOI
  • H. P. McKean, Application of Brownian motion to the equation of Kolmogorov-Petrovskii-Piskunov, Comm. Pure Appl. Math. 28 (1975), no. 3, 323–331. MR 400428, DOI
  • J. Nagumo, S. Arimoto, and S. Yoshizawa, 1962, An active pulse transmission line simulating nerve axon, Proc. Inst. Radio Engrs. 50, 2061-2070. G. Nicolis, 1974, Patterns of spatio-temporal organization in chemical and biochemical kinetics, SIAM-AMS Proc. vol. 8, Providence, R.I, pp. 33-58. P. Ortoleva and J. Ross, 1974, On a variety of wave phenomena in chemical oscillations, J. Chem. Phys. 60, 5090-5107. P. Ortoleva and J. Ross. 1976, Theory of propagation of discontinuities in kinetic systems with multiple time scales: fronts, front multiplicity, and pulses, J. Chem. Phys. 63, 3398-3408. I. Prigogine and G. Nicolis, 1967, On symmetry-breaking instabilities in dissipative systems, J. Chem, Phys. 46, 3542-3550.
  • J. Rinzel, Neutrally stable traveling wave solutions of nerve conduction equations, J. Math. Biol. 2 (1975), no. 3, 205–217. MR 406569, DOI
  • J. Rinzel, 1978, Integration and propagation of neuroelectric signals, MAA Study in Mathematical Biology (S. A. Levin, Editor), Math. Association of America (to appear). J. Rinzel and J. B. Keller, 1973, Traveling wave solutions of a nerve conduction equation, Biophys.J. 13, 1313-1337. F. Rothe, 1975, Über das asymptotische Verhalten der Lösungen einer nichtlinearen parabolischen Differentialgleichung aus der Populationsgenetik, Dissertation, University of Tübingen.
  • Franz Rothe, Convergence to travelling fronts in semilinear parabolic equations, Proc. Roy. Soc. Edinburgh Sect. A 80 (1978), no. 3-4, 213–234. MR 516224, DOI
  • D. H. Sattinger, On the stability of waves of nonlinear parabolic systems, Advances in Math. 22 (1976), no. 3, 312–355. MR 435602, DOI
  • D. Sattinger, 1976b, Stability of traveling waves of nonlinear parabolic equations, Proc. of VIIth Inter. Conf. on Nonlinear Oscillations, East Berlin, 1975.
  • D. H. Sattinger, Weighted norms for the stability of traveling waves, J. Differential Equations 25 (1977), no. 1, 130–144. MR 447813, DOI
  • D. Sattinger, 1978b, Group theoretic aspects of pattern formation (to appear). D. Sattinger, 1978c, Selection rules for pattern formation (to appear). A. C Scott, 1975, The electrophysics of a nerve fiber, Rev. Modern Phys. 47, 487-533. A. C Scott, 1977, Neurophysics, Wiley-Interscience, New York. L. A. Segel and J. L. Jackson, 1972, Dissipative structure: an explanation and an ecological example, J. Theoret. Biol. 37, 545-559.
  • Lee A. Segel and Simon A. Levin, Application of nonlinear stability theory to the study of the effects of diffusion on predator-prey interactions, Topics in statistical mechanics and biophysics: a memorial to Julius L. Jackson, Amer. Inst. Phys., New York, 1976, pp. 123–152. AIP Conf. Proc., No. 27. MR 0496857
  • A. N. Stokes, On two types of moving front in quasilinear diffusion, Math. Biosci. 31 (1976), no. 3-4, 307–315. MR 682241, DOI
  • A. M. Turing, 1953, The chemical basis of morphogenesis, Philos. Trans. Roy. Soc. London Ser. B 237, 37-72.
  • Kôhei Uchiyama, The behavior of solutions of the equation of Kolmogorov-Petrovsky-Piskunov, Proc. Japan Acad. Ser. A Math. Sci. 53 (1977), no. 7, 225–228. MR 492870
  • Wolfgang Wasow, Asymptotic expansions for ordinary differential equations, Pure and Applied Mathematics, Vol. XIV, Interscience Publishers John Wiley & Sons, Inc., New York-London-Sydney, 1965. MR 0203188
  • H. F. Weinberger, Asymptotic behavior of a model in population genetics, Nonlinear partial differential equations and applications (Proc. Special Sem., Indiana Univ., Bloomington, Ind., 1976–1977) Springer, Berlin, 1978, pp. 47–96. Lecture Notes in Math., Vol. 648. MR 0490066
  • H. R. Wilson and J. D. Cowan, 1973, A mathematical theory of the functional dynamics of cortical and thalamic nervous tissue, Kybernetika (Prague) 13, 55-80. A. T. Winfree, 1972, Spiral waves of chemical activity, Science 175, 634-636. A. T. Winfree, 1973, Scroll-shaped waves of chemical activity in three dimensions, Science 181, 937-939.
  • Arthur T. Winfree, Rotating solutions to reaction-diffusion equations in simply-connected media, Mathematical aspects of chemical and biochemical problems and quantum chemistry (Proc. SIAM-AMS Sympos. Appl. Math., New York, 1974) Amer. Math. Soc., Providence, R.I., 1974, pp. 13–31. SIAM-AMS Proceedings, Vol. VIII. MR 0471661
  • A. N. Zaikin and A. M. Zhabotinsky, 1970, Concentration wave propagation in two-dimensional liquid-phase self-oscillating system, Nature 225, 535-537. Ya. B. Zel’dovič, 1948, On the theory of propagating flames, Ž. Fiz. Him. 22, 27-48.

Similar Articles

Retrieve articles in Bulletin of the American Mathematical Society with MSC (1970): 35K55, 35B40, 35B10, 35B25, 35Q99, 35R30

Retrieve articles in all journals with MSC (1970): 35K55, 35B40, 35B10, 35B25, 35Q99, 35R30

Additional Information